Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 127, NWS Midland/Odessa, TX

June 9, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 9, 2007, 9:17 PM CDT for Jeff Davis County, Texas. It took effect at Jun 9, 2007, 9:23 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2007, 9:17 PM CDT (02:17 UTC)
In effect from
Jun 9, 2007, 9:23 PM CDT
Expired
Jun 10, 2007, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 100223
FFWMAF
TXC243-100515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT SAT JUN 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN AND NORTHERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1215 AM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER ONE INCH 
  PER HOUR MOVING EAST AT 15 MPH OVER NORTHERN AND WESTERN JEFF 
  DAVIS COUNTY. RURAL AREAS IN JEFF DAVIS COUNTY BETWEEN KENT AND 
  VALENTINE HAVE ALREADY RECEIVED HEAVY RAINFALL. THEREFORE...THE 
  ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN FLASH FLOODING  
  IN MAINLY RURAL AREAS BETWEEN STATE HIGHWAY 118 AND ALFRED MEANS 
  RANCH ROAD.   

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3077 10470 3109 10410 3102 10399 3046 10408
      3060 10474

$$
1 follow-up statement
000 
WGUS74 KMAF 100306
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1004 PM CDT SAT JUN 9 2007

TXC243-100515-
JEFF DAVIS-
1004 PM CDT SAT JUN 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
WESTERN JEFF DAVIS COUNTY...

AT 1003 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER ONE
INCH PER HOUR OVER JEFF DAVIS COUNTY. FLASH FLOODING OVER THE HILLY
TERRAIN OF JEFF DAVIS COUNTY IS LIKELY...ESPECIALLY ALONG STATE
HIGHWAY 118.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3077 10470 3109 10410 3102 10399 3046 10408
      3060 10474

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:46 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jun 9, 2:46 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT JUN 9 2007

.DISCUSSION...
DEEP SOUTHERLY MID LEVEL FLOW CONTINUES ACROSS WEST TX AND
SOUTHEASTERN NM THIS AFTERNOON IN BETWEEN A MID LEVEL RIDGE CENTERED
ACROSS EAST TX AND A LOW CENTERED ACROSS SOUTHERN CA. WATER VAPOR
IMAGERY SHOWS ABUNDANT MID LEVEL MOISTURE IN PLACE ACROSS THE ENTIRE
FORECAST AREA WITHIN THIS PATTERN. 12Z SOUNDING FROM MIDLAND SHOWS
DEEP MOISTURE IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6
INCHES. OVERNIGHT/EARLY MORNING CONVECTION DEVELOPED FROM THE DAVIS
MOUNTAINS TO THE WESTERN PERMIAN BASIN ALONG AN 850-500 MB THETA-E
RIDGE AXIS.

BY LATE THIS AFTERNOON...MODELS ARE IN AGREEMENT THAT THE THETA-E
RIDGE AXIS WILL SHIFT WESTWARD ACROSS NEW MEXICO AND SOUTHWEST TX.
THIS WILL BE THE MOST FAVORED AREA FOR INITIAL CONVECTIVE
DEVELOPMENT...AS THE MID LEVEL MOISTURE COMBINES WITH SHORTWAVE
IMPULSES EMBEDDED IN THE SOUTH/SOUTHWESTERLY FLOW ALOFT. MODELS
INDICATE THAT 0-6 KM SHEAR VALUES OF 30-35 KNOTS WILL BE LOCATED
ACROSS THE MARFA PLATEAU/DAVIS MTNS NORTHWARD THROUGH THE GUADALUPE
MOUNTAINS LATE THIS AFTERNOON AND EVENING...ALONG WITH SURFACE BASED
CAPES LOCALLY NEAR 1500 J/KG AND LI/S AROUND -4 C TO -5 C. THIS WILL
FAVOR STRONG TO LOCALIZED SEVERE STORMS ACROSS THESE LOCATIONS.
ALSO OF CONCERN WILL BE LOCALIZED HEAVY RAINS...WITH AFTERNOON
PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.00 AND 1.50 INCHES.

TONIGHT...MODELS ARE GENERALLY IN AGREEMENT IN PLACING THE MID LEVEL
THETA-E RIDGE AXIS FROM THE GUADALUPE MTNS SOUTHWARD TO THE MARFA
PLATEAU/WESTERN BIG BEND...WITH A SECONDARY AXIS EXTENDING FROM THE
DAVIS MOUNTAINS NORTHEASTWARD INTO THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS. ALSO...WITH A SHORTWAVE TROUGH AXIS LIKELY EXTENDING
SOMEWHERE IN THE VICINITY OF THE BIG BEND TO THE PERMIAN BASIN...
SCATTERED CONVECTION MAY DEVELOP AND PERSIST OVERNIGHT ACROSS THESE
LOCATIONS. WILL BE DIFFICULT TO PINPOINT POPS TONIGHT...BUT WILL AT
LEAST CARRY 30 PCT ACROSS MOST LOCATIONS...WITH THE MOST FAVORED
AREAS /50 PCT/ ACROSS THE FAR WEST. OVERNIGHT SEVERE THREAT LOOKS
RATHER MINIMAL WITH WEAKENING SHEAR AND MODEST INSTABILITY...BUT
LOCALLY HEAVY RAINS/MINOR FLOODING IS POSSIBLE WITH THE ABUNDANT
MOISTURE IN PLACE.

THE UPPER LEVEL RIDGE/HIGH IS FORECAST TO REMAIN IN THE VICINITY OF
EAST TX THROUGH EARLY NEXT WEEK...WHILE MOIST SOUTHWEST FLOW ALOFT
PERSISTS ACROSS WEST TX AND SOUTHEAST NM. WITH AMPLE MID LEVEL
MOISTURE AND INSTABILITY REMAINING IN PLACE...ALONG WITH A SERIES OF
SHORTWAVE TROUGHS MOVING OVERHEAD WITHIN THIS FLOW PATTERN...AT
LEAST SCATTERED CONVECTION LOOKS LIKELY EACH DAY...ESPECIALLY ACROSS
WESTERN AREAS THROUGH MONDAY. BY TUESDAY...A RATHER POTENT UPPER LOW
IS PROGGED TO LIFT ACROSS NORTHERN NM/SOUTHERN CO...WHICH WILL HELP
SHIFT THE MOIST AXIS/CONVECTION CHANCES INTO THE EASTERN PART OF THE
CWA.

BEYOND TUESDAY...AN UPPER RIDGE IS EXPECTED TO BUILD ACROSS THE FOUR
CORNERS REGION WEDNESDAY AND THURSDAY...WHILE THE GFS SHOWS THE
UPPER LOW HANGING IN THE VICINITY OF OKLAHOMA/NORTH TEXAS. THE ECMWF
IS MORE PROGRESSIVE WITH THE EARLY/MID WEEK UPPER TROUGH...WHILE
UPPER RIDGING IS INDICATED AS FAR EAST AS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO BY THE END OF NEXT WEEK. FOR NOW...WILL
CONTINUE THE TREND OF A SLIGHT INCREASE OF TEMPERATURES AND
DECREASING POPS OVER THE FORECAST AREA WED-SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  87  70  90  /  30  20  20  20
CARLSBAD NM                65  88  66  89  /  40  30  30  30
DRYDEN TX                  70  91  70  92  /  40  30  30  10
FORT STOCKTON TX           69  88  69  91  /  40  30  30  20
GUADALUPE PASS TX          61  83  63  81  /  50  30  30  30
HOBBS NM                   66  88  67  90  /  40  20  30  30
MARFA TX                   59  82  60  84  /  50  40  30  20
MIDLAND INTL AIRPORT TX    69  87  69  90  /  30  30  30  20
ODESSA TX                  70  88  69  91  /  30  30  30  20
WINK TX                    71  92  70  95  /  40  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21
Hazardous weather outlook, Jun 9, 3:26 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT SAT JUN 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
326 PM CDT SAT JUN 9 2007 /226 PM MDT SAT JUN 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHEAST NEW MEXICO AND PARTS OF WEST TEXAS THROUGH MID EVENING.
IN WEST TEXAS... THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL
BE ACROSS THE UPPER TRANS PECOS...THE MOUNTAINS...MARFA PLATEAU
AND PRESIDIO VALLEY. THE PRIMARY THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

ISOLATED STRONG STORMS WITH SMALL HAIL AND WINDS GUSTING AS HIGH
AS 50 MPH ARE POSSIBLE ELSEWHERE ACROSS WEST TEXAS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE ACROSS BOTH SOUTHEAST NEW MEXICO AND
WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 9, 3:52 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT JUN 9 2007

TXZ047-048-052-053-092145-
SCURRY-BORDEN-HOWARD-MITCHELL-
352 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN HOWARD...
NORTHWESTERN MITCHELL...SOUTHERN BORDEN AND SOUTHWESTERN SCURRY
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHWEST OF
MIDWAY TO 4 MILES WEST OF WESTBROOK AT 352 PM CDT...MOVING NORTH AT
20 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS LUTHER...VINCENT AND
KNAPP BY 430 PM CDT.

SMALL HAIL...BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND WINDS AROUND
50 MPH ARE POSSIBLE.

05
Special weather statement, Jun 9, 4:03 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT SAT JUN 9 2007

TXZ061-092200-
ECTOR-
403 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 403 PM
CDT...MOVING NORTH AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS TO 40 MPH....BRIEF VERY HEAVY RAIN AND
LIGHTNING.

05
Special weather statement, Jun 9, 4:32 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT SAT JUN 9 2007

TXZ046-047-092230-
BORDEN-DAWSON-
432 PM CDT SAT JUN 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON AND WESTERN
BORDEN COUNTIES.

AT 432 PM CDT...AN AREA OF STRONG THUNDERSTORMS STRETCHED FROM
NORTHERN HOWARD COUNTY THROUGH SOUTHERN BORDEN COUNTY. THE
STRONGEST OF THESE THUNDERSTORMS WAS LOCATED 20 MILES SOUTH OF
MESQUITE. MOVEMENT OF ALL ACTIVITY WAS NORTH AT 20 MPH. ANY OF
THESE THUNDERSTORMS COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40
MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

THESE STORMS CAN BE EXPECTED IN MESQUITE AND GAIL BY 5 PM.

05
Local storm report, Jun 9, 7:15 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             7 SW COLORADO CITY      32.33N 100.94W
06/09/2007  E0.75 INCH       MITCHELL           TX   PUBLIC

0644 PM     HAIL             7 W COLORADO CITY       32.40N 100.98W
06/09/2007  E0.75 INCH       MITCHELL           TX   LAW ENFORCEMENT

0655 PM     TSTM WND GST     6 E SNYDER              32.71N 100.81W
06/09/2007  E60.00 MPH       SCURRY             TX   PUBLIC

0659 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
06/09/2007  M61.00 MPH       SCURRY             TX   MESONET

&&

AKL
Local storm report, Jun 9, 8:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT SAT JUN 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             SNYDER                  32.71N 100.92W
06/09/2007  E0.75 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:46 PM CDTSevere Thunderstorm WarningMAFScurry59 min
Jun 9, 9:34 PM CDTFlash Flood WarningMAFPresidio3 hr
Jun 9, 9:56 PM CDTSevere Thunderstorm WarningMAFCulberson64 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.